Unbiased weighted variance and skewness estimators for overlapping returns
Stephen Taylor () and
Ming Fang ()
Additional contact information
Stephen Taylor: Martin Tuchman School of Management at the New Jersey Institute of Technology
Ming Fang: Martin Tuchman School of Management at the New Jersey Institute of Technology
Swiss Journal of Economics and Statistics, 2018, vol. 154, issue 1, 1-8
Abstract This article develops unbiased weighted variance and skewness estimators for overlapping return distributions. These estimators extend the variance estimation methods constructed in Bod et. al. (Applied Financial Economics 12:155-158, 2002) and Lo and MacKinlay (Review of Financial Studies 1:41-66, 1988). In addition, they may be used in overlapping return variance or skewness ratio tests as in Charles and Darné (Journal of Economic Surveys 3:503-527, 2009) and Wong (Cardiff Economics Working Papers, 2016). An example using synthetic overlapping returns from a model fit to data from the SPY S&P 500 exchange traded fund is given in order to demonstrate under which circumstances the unbiased correction becomes significant in skewness estimation. Finally, we compare the effect of the HAC weighting schemes of Andrews (Econometrica 53:817-858, 1991) as a function of sample size and overlapping return window length.
Keywords: Overlapping returns; Variance and skewness estimation; Asset returns; Weighted estimators (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed
Downloads: (external link)
http://link.springer.com/10.1186/s41937-018-0023-1 Abstract (text/html)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:spr:sjecst:v:154:y:2018:i:1:d:10.1186_s41937-018-0023-1
Ordering information: This journal article can be ordered from
Access Statistics for this article
Swiss Journal of Economics and Statistics is currently edited by Rafael Lalive
More articles in Swiss Journal of Economics and Statistics from Springer, Swiss Society of Economics and Statistics Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla ().